|I don't take protease inhibitors
Jul 31, 2000
I have been HIV positive since 1989. About 1995 I started zerit and epivir, but then I was given a protease inhibitor. I tried it for a year and decided that it wasn't worth feeling as bad as I felt. First I have a problem remembering to take them, second I hated them, I still take zerit and epivir. I never had high t cell count, it's been about 250-275 since I have had it. My viral load was worse after the first few months of protease inhibitors. They got better after I quit taking them, Is it possible since everyone is different, that maybe these two medications are okay for me still? I feel great and they have no side effects.
Response from Dr. Pavia
Every doc has seen a few patients who seem to stay very stable for a long time on a two drug regimen. As you say, everyone is different. The problem is that you don't say where your viral load and CD4 count started from and where they are going. If you have CD4 counts of 240 to 275 and that's where they have been since 1994, that is pretty good. On the other hand, if they counts were stable for a few years but now are starting to slip, say 25 to 50 cells a year, you may be running out of the benefit of your simple regimen. Your viral load helps predict this -- generally if it is low, your T cells will be stable and if it is high, they will slide.
There are definitely regimens that don't include protease inhibitors that might work well for you, using a non nuke plus two nukes. You may not need to do anything right now, its hard for me to tell, but it is very likely you will. It is clear that if you let your T cells fall too low, it is harder to get them back up. The problem is how low is too low. We don't know. 200 seems to be a pretty reasonable bottom.
Hope this helps
Andrew T. Pavia, M.D.
WILL NEUROPATHY NEVER LEAVE ME?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.